Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 152, NWS Birmingham, AL

July 13, 2022Greene County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 13, 2022, 4:50 PM CDT for Greene County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2022, 4:50 PM CDT (21:50 UTC)
Expired
Jul 13, 2022, 5:17 PM CDT
In force
27 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Greene County, AL

The radar

The Birmingham radar (KBMX), 116 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 1:49 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
794 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:40 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 13, 2:40 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
240 PM CDT Wed Jul 13 2022

.SHORT TERM...
/Updated at 1246 PM CDT Wed Jul 13 2022/

Through Thursday.

The forecast area remains within a mid level weakness aloft as a
longwave trough extends from over the Great Lakes south to over
the Tennessee Valley region. A surface front was positioned
roughly along I-40 across much of Tennessee while surface high
pressure was far to our southeast off the Atlantic coast.
Complicating the forecast today is the presence of a few
mesoscale-convective vortices which have been triggering clusters
of showers and some storms so far.

Convective hazards today will include heavy storms capable of
producing frequent lighting, torrential downpours, strong winds
and hail. The wet microburst risk is high due to the potential
instability that may be realized in some parts of the area along
with the presence of some drier air aloft, especially across the
western counties. The risk for strong to severe storms will be
best across the western counties this afternoon into early
evening. Heavy rainfall with storm motions less than 30 mph will
support a risk for localized flooding in low- lying and poor
drainage areas.

Today.

Expect increasing clouds today with showers and storms developing
and moving in from the northwest with time. Some storms may be
strong to severe with strong winds and hail, especially west.
Winds will be northwest 4-8 mph. Highs will range from the mid to
upper 80s to the lower 90s.

Tonight.

Showers with some storms will persist, gradually moving further
south with time. Expect mostly cloudy skies otherwise with light
winds. Lows will be range from the upper 60s north to the low 70s
south.

Thursday.

Not much will change aloft on Thursday as the forecast area
remains beneath a mid-level weakness. The lack of meridional
forcing, as is typical in our summer months, will allow the
surface front to stall roughly parallel to the I-20 corridor. The
result will be increasing clouds again Thursday with a growing
coverage of showers and storms. The greatest potential will be
across the south, but activity is expected to work northward into
the Central Counties during the afternoon. Winds will be southeast
at 4-8 mph. Highs will range from the mid 80s in the higher
elevations east to the low 90s west.

05

.LONG TERM...
/Updated at 0218 PM CDT Wed Jul 13 2022/

Friday through Tuesday.

Rain chances will be fairly limited Friday through Sunday as the
upper trof axis on the southeast side of the upper ridge shifts
southward into southern Georgia and northwest Florida. Better rain
chances will be across the southeast counties each day. On Sunday,
a short wave trof will push southward through the Ohio Valley
region. The trof axis will get close enough to north Alabama
Sunday night for an increase in rain chances across the northwest
counties. The trof axis will weaken as it shifts southward
towards the Gulf Coast early next week, but enough energy for
above normal rain chances Monday and Tuesday.

58/rose

Previous long-term discussion:
/Updated at 0344 AM CDT Wed Jul 13 2022/

Friday through Tuesday.

A mid-level trough axis will extend southwestward from the Carolinas
to the northern Gulf Coast on Friday. At the surface, a weak front
is expected to linger across the southern portions of the forecast
area, where PWAT values could be close to 2 inches. There is model
disagreement regarding the position of the front, but it appears
that enhanced rain chances will be found mainly along and south of
US Highway 80. The advection of drier air across the north all but
ensures areas north of I-20 will remain dry.

There is sizable disagreement between the GFS and ECMWF for the
weekend, with the GFS more aggressively developing an upper-level
trough over the region. Confidence in this scenario is too low to
warrant an increase in rain chances above our current forecast
through the weekend. Diurnal convection should be isolated or
scattered across the forecast area based on the ECMWF.

Better agreement is found on Monday and Tuesday with the ECMWF
joining the GFS in the development of an upper-level trough. A wide
swath of south to southwesterly flow could result in widespread
showers and storms each day.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Clouds will continue to increase across the northern terminals
and across the far southeast as a surface front approaches from
the northwest. Scattered showers with some thunderstorms are
expected over the next few hours with best potential north and
west. Additional activity is expected to develop further through
mid afternoon with a general motion to the south with time. Expect
scattered showers with some storms persisting tonight with best
chances across the southern terminals followed by scattered
showers and storms developing initially far south, then expanding
north with time during the day on Thursday.

05

&&

.FIRE WEATHER...

A weak surface front will push southward across central Alabama
overnight. The front will produce scattered storms through the
evening hours, with the activity diminishing by 10 pm. Most of
the showers and storms on Thursday will be confined to areas south
of I-20, with the activity on Friday mainly along and south of
I-80. 20 foot winds will be light and variable through Thursday,
generally 5 mph or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  88  67  91  68 /  40  30  10  10  10
Anniston    70  87  69  90  69 /  50  40  20  20  10
Birmingham  72  88  71  92  72 /  50  40  10  10  10
Tuscaloosa  71  91  71  93  72 /  60  40  10  10  10
Calera      71  87  71  91  71 /  70  50  20  20  10
Auburn      70  85  70  88  70 /  60  70  30  50  20
Montgomery  72  88  72  92  72 /  60  70  30  50  10
Troy        72  87  70  88  70 /  40  80  40  60  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 13, 2:25 PM CDT, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
225 PM CDT Wed Jul 13 2022

ALZ011>015-017>050-142230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
225 PM CDT Wed Jul 13 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A few severe thunderstorms are possible into the evening hours. The
threats will be damaging winds and large hail.

Additionally, locally heavy rainfall is also possible. Flooding of
low lying or poor drainage areas may result.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today.

In the hours before

Special weather statement, Jul 13, 3:29 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
329 PM CDT Wed Jul 13 2022

ALZ022-023-132100-
Pickens AL-Tuscaloosa AL-
329 PM CDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of west central
Tuscaloosa and northeastern Pickens Counties through 400 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashcraft Corner, or 9 miles north of Gordo. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ashcraft Corner, Lubbub and Moores Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Alabama.

&&

LAT...LON 3353 8793 3353 8787 3352 8775 3337 8772
      3333 8786 3339 8798
TIME...MOT...LOC 2029Z 187DEG 1KT 3346 8787

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Jul 13, 3:58 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Birmingham AL
358 PM CDT Wed Jul 13 2022

ALZ033-040-132130-
Dallas AL-Perry AL-
358 PM CDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of east central Perry
and central Dallas Counties through 430 PM CDT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm near
Potter Station, or 7 miles west of Valley Grande. This storm was
nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Selma, Potter Station, Dallas County Horse Arena, Suttle and
Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and central Alabama.

&&

LAT...LON 3259 8714 3257 8696 3239 8705 3241 8716
      3248 8725
TIME...MOT...LOC 2058Z 030DEG 3KT 3251 8711

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Jul 13, 4:15 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
415 PM CDT Wed Jul 13 2022

ALZ043-044-132145-
Montgomery AL-Elmore AL-
415 PM CDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of southeastern Elmore
and north central Montgomery Counties through 445 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm over
northeastern Montgomery. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Montgomery, Pike Road, Montgomery Zoo, Alabama State University,
Auburn University In Montgomery, Emerald Mountain, Eastdale Mall,
Mount Meigs, Montgomery Riverwalk Stadium, Blue Ridge, Lagoon Park,
Gunter Air Force Base, Alabama State Capitol, Mitylene, Barachias,
Ware and Tallapoosa Water Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3237 8633 3255 8615 3251 8596 3227 8616
TIME...MOT...LOC 2115Z 278DEG 0KT 3241 8620

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Jul 13, 4:20 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
420 PM CDT Wed Jul 13 2022

ALZ024-025-132145-
Jefferson AL-Shelby AL-
420 PM CDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of west central Shelby
and south central Jefferson Counties through 445 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tannehill Ironworks State Park, or near Helena. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hoover, Alabaster, Pelham, Helena, Joe Tucker Park, Siluria and
Bessemer Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and west central Alabama.

&&

LAT...LON 3331 8708 3334 8682 3322 8681 3320 8702
      3321 8703 3325 8703 3325 8707 3328 8707
TIME...MOT...LOC 2119Z 149DEG 1KT 3328 8697

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, Jul 13, 4:22 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
422 PM CDT Wed Jul 13 2022

ALZ025-132145-
Shelby AL-
422 PM CDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of central Shelby
County through 445 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pelham. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hoover, Alabaster, Pelham, Helena, Chelsea, Indian Springs Village,
Riverchase, Oak Mountain State Park, Oak Mountain Amphitheater,
Ballantrae, Saddle Lake Farms, Bounds Lake and Saginaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Oak Mountain State Park Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3321 8681 3335 8683 3336 8660 3322 8662
TIME...MOT...LOC 2122Z 282DEG 0KT 3327 8674

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, Jul 13, 4:44 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
444 PM CDT Wed Jul 13 2022

ALZ025-132230-
Shelby AL-
444 PM CDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of central Shelby
County through 530 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oak Mountain State Park, or near Pelham. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hoover, Alabaster, Pelham, Helena, Chelsea, Columbiana, Indian
Springs Village, Westover, Riverchase, Oak Mountain State Park, Oak
Mountain Amphitheater, Joe Tucker Park, Ballantrae, Camp Branch,
Saddle Lake Farms, Siluria, Bounds Lake and Saginaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Oak Mountain State Park Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3336 8652 3319 8661 3320 8685 3333 8684
      3333 8683 3336 8683
TIME...MOT...LOC 2144Z 193DEG 0KT 3328 8671

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:32 AM CDTSpecial Weather StatementBMXMarion43 min
Jul 13, 7:17 AM CDTSpecial Weather StatementBMXMarion43 min
Jul 13, 1:39 PM CDTSpecial Weather StatementBMXBibb36 min
Jul 13, 1:55 PM CDTSevere Thunderstorm WarningBMXBibb, Perry36 min
Jul 13, 3:10 PM CDTSpecial Weather StatementBMXHale35 min
Jul 13, 3:29 PM CDTSpecial Weather StatementBMXPickens31 min
Jul 13, 3:58 PM CDTSpecial Weather StatementBMXDallas32 min
Jul 13, 4:15 PM CDTSpecial Weather StatementBMXElmore30 min
Jul 13, 4:20 PM CDTSpecial Weather StatementBMXShelby25 min
Jul 13, 4:22 PM CDTSpecial Weather StatementBMXShelby23 min
Jul 13, 4:28 PM CDTAreal Flood AdvisoryBMXMontgomery2 hr
Jul 13, 4:44 PM CDTSpecial Weather StatementBMXShelby46 min
Jul 13, 4:50 PM CDTSevere Thunderstorm WarningBMXShelby40 min
Jul 13, 5:00 PM CDTSpecial Weather StatementBMXPerry30 min
Jul 13, 5:03 PM CDTSpecial Weather StatementBMXElmore27 min
Jul 13, 5:12 PM CDTSpecial Weather StatementBMXLee33 min
Jul 13, 5:23 PM CDTSevere Thunderstorm WarningBMXHale, Marengo21 min
Jul 13, 5:45 PM CDTSpecial Weather StatementBMXDallas15 min
Jul 13, 6:42 PM CDTSpecial Weather StatementBMXAutauga18 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.